NCLEX : Cardiovascular Conditions

Study concepts, example questions & explanations for NCLEX

varsity tutors app store varsity tutors android store

Example Questions

← Previous 1 3

Example Question #1 : Cardiovascular Conditions

When checking on a patient receiving parenteral nutrition the nurse observes that the patient has gained excessive weight, has increased blood pressure, and has a bounding pulse. The nurse responds by:
Possible Answers:
Restricting fluids and administering diuretics
Administering dextrose intravenously
Placing the client in a left-side lying position with the head lower than the feet
Administering insulin
Correct answer: Restricting fluids and administering diuretics
Explanation: A client with excessive weight gain, headache, increased blood pressure, and bounding pulse is demonstrating symptoms of hypervolemia. The nurse should slow or stop the IV infusion, restrict fluids, an administer diuretics.

Example Question #2 : Identifying Cardiovascular Conditions

What is cardiac tamponade?

Possible Answers:

A potentially life-threatening arrhythmia arising from improper ventricular electrical activity

Accumulation of fluid in the pericardium that puts pressure on the heart

A loud, systolic mumur heard best over the 5th left intercostal space

Pain in the chest due to ischemia that is worse with exertion and better with rest

Correct answer:

Accumulation of fluid in the pericardium that puts pressure on the heart

Explanation:

Cardiac tamponade is a condition in which blood, air, pus, or some other type of fluid accumulates in the pericardium, putting pressure on the heart and reducing it's ability to fill during diastole. Cardiac tamponade is not an arrhythmia, a murmur, or any type of ischemia. Signs include pulsus paradoxus (a greater than 10mmHg drop of systolic blood pressure on inspiration) and changes on ECG.

Example Question #1 : Cardiovascular Conditions

A 60-year-old male enters the emergency room complaining of burning pain under his sternum that radiates to his jaw. He has been experiencing this pain for three weeks, periodically, with episodes that occur as often as three times a week. The nurse proceeds in which of the following ways?

Possible Answers:

Asks the patient if he has tried antacids

Administers 25 grams of 50% dextrose solution

Prepares the patient for immediate transfer to the cardiac laboratory

Immediately calls the physician

Administers a dose of ibuprofen

Correct answer:

Asks the patient if he has tried antacids

Explanation:

The patient is describing symptoms of heartburn. While it is important to rule out a cardiac-related cause, the nurse must do more assessment before reaching a conclusion.

Example Question #1 : Cardiovascular Conditions

Which of the following is not a risk factor for hypertension?

Possible Answers:

All the choices are risk factors

Gender

Family history

Race

Correct answer:

All the choices are risk factors

Explanation:

All of the answer choices listed are risk factors for hypertension:

Gender - more common in men

Race - more common in people of African American descent

Family history - more common in patients who have family members with a history of hypertension

Example Question #1251 : Nclex

What EKG rhythm is considered "irregularly irregular?"

Possible Answers:

Sinus tachycardia

Atrial flutter

Atrial fibrillation

All of these

Sinus bradycardia

Correct answer:

Atrial fibrillation

Explanation:

Atrial fibrillation (AFib) is considered an "irregularly irregular" rhythm. There are no discernible p waves because the atria are not contracting properly. The rate is irregular. This means that the rate varies from beat to beat. 

Example Question #1 : Causes And Treatments Of Cardiovascular Conditions

The nurse recognizes the following as a client's successful response to defibrillation:
Possible Answers:
Nonarousable, supraventricular tachycardia, BP 122/60 mm Hg
Arousable, marked bradycardia, BP 86/54 mm Hg
Nonarousable, sinus rhythm, BP 88/60 mm Hg
Arousable, sinus rhythm, BP 116/72 mm Hg
Correct answer: Arousable, sinus rhythm, BP 116/72 mm Hg
Explanation: If defibrillation is successful, the client should be arousable, have a sinus rhythm, and have BP in a normal range.

Example Question #1 : Cardiovascular Conditions

Which part of the heart is most susceptible to infective endocarditis?

Possible Answers:

The valves

The myocardium

The endocardium

The chordae tendinae

Correct answer:

The valves

Explanation:

Because the valves of the heart don't have their own blood vessels, white blood cells can't directly get there via the bloodstream. In addition, due to the lack of vasculature, if infection does occur antimicrobial medications may have difficulty reaching the infection.

Example Question #1 : Cardiovascular Conditions

A 65-year-old male client has been admitted for complications due to chronic heart failure, and is receiving several medications. Medications include digoxin, Lasix, and metoprolol. The nurse enters the client room and he informs her that he is feeling nauseous and has vomited. She suspects the client is experiencing digoxin toxicity.

What has most likely caused the client to experience digoxin toxicity? 

Possible Answers:

Hypokalemia due to Lasix 

Change in heart rate due to metoprolol

Digoxin level of 

Left ventricular hypertrophy

Right sided heart failure

Correct answer:

Hypokalemia due to Lasix 

Explanation:

Digoxin toxicity is often precipitated by low potassium levels (hypokalemia). Hypokalemia is a risk with the taking of loop diuretics such as Lasix, so monitoring of potassium levels should be performed to prevent digoxin toxicity. 

Example Question #1 : Cardiovascular Conditions

Which of the following results would indicate a therapeutic effect in the client taking epoetin alfa?

Possible Answers:

Hematocrit of 32%

White blood cell count of 6,000 cells/mm3

Blood urea nitrogen level of 15 mg/dL

Platelet count of 400,000 cells/mm3

Correct answer:

Hematocrit of 32%

Explanation:

Epoetin alfa is used to treat anemia by causing bone marrow to produce oxygen-carrying red blood cells. Patients experiencing the therapeutic effects of the drug will have hematocrit in the range of 27-32%.

Example Question #1 : Cardiovascular Conditions

A 50-year-old male client with a history of coronary artery disease begins to complain of chest pain. The physician has placed orders in the client's chart to allow for treatment prior to being notified of the chest pains. The nurse recognizes this client is experiencing angina.

All of the following interventions by the nurse should be performed except __________.

Possible Answers:

informing the patient that treatment may cause a bounding headache

checking blood pressure

giving oxygen via nasal canula at 

placing the client in a high Fowler's position

giving sublingual nitroglycerine

Correct answer:

placing the client in a high Fowler's position

Explanation:

There is no need to place patient in high Fowler's this would probably put them at risk for orthostatic hypotension which is a common side effect of nitroglycerine treatment, as is a bounding headache. Giving oxygen, assessing blood pressure and giving nitroglycerine are all proper nursing interventions for angina.

← Previous 1 3
Learning Tools by Varsity Tutors